Hi, I’m currently on thyroxine. I tried Propecia for hair loss for about a month, and found that I had a slight ache in the nuts (nothing serious). I also felt a fastened heartbeat, so I stopped. My trichologist suggested cutting the tablet into 1/2, but I just decided to stop taking it. When he gave me the tablets, he never informed me of any possible side affects. Now I’m thinking of going back on it, and just wondering if anyone has experienced the same thing or has any advice? Is it ok to mix thyroxine and finasteride (Propecia)?
This hair loss question was answered on our hair restoration forum by Dr. Paul Shapiro of Bloomington, MN who is a member of the Coalition of Independent Hair Restoration Physicians. His professional answer is below.
As Bill Seemiller said, testicular pain is one of the reported side effects of Propecia (finasteride).
I used the PDR.net drug interaction search to see if there is any know interaction with finasteride and Thyroxine and it came up negative.
Possibly the fact that you were having a side effect from the finasteride which sounds unpleasant to me caused some anxiety and thus a fastened heart beat.
Hopefully, if you go back on Propecia for hair loss with the small dose you won’t have any testicular pain. There is some evidence that finastiride works if you take it less often (such as every other day) and that may also help decrease any possible side effects.
Paul Shapiro, MD